Oklahoma, 2022

Wildfire in Oklahoma, April 12, 2022

April 12, 2022 · NWS OUN · 1 event in 1 county or zone

The Berlin Road Fire burned roughly 3,776 acres. 1 injury was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The Berlin Road Fire burned roughly 3,776 acres. 1 injury was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 12, 2:31 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 12, 2:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
331 PM CDT Tue Apr 12 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 331 PM CDT Tue Apr 12 2022

* Storms? - Severe This Afternoon/Evening

* Fire Weather

* Strong Winds

Discussion:

No significant changes to expectations in the big picture with
wildfire potential west and a conditional potential of severe storms
east. The shortwave over north Texas will likely be the main
synoptic-scale forcing mechanism and with that, the highest
potential for storm development late this afternoon and this evening
will be in the southeast. So the big question remains, will there be
storm development on the dryline? Some of the models suggest the cap
weakening and very little negative area on the soundings, especially
across southwest and south central Oklahoma this afternoon. But
without significant forcing near the dryline, that is no guarantee
of storm development on the dryline. And we may be fighting some
subsidence north of the north Texas shortwave. Some of the
convective-allowing models (including the HRRR and the 12Z HiRes-ARW
and 3 km NAM) are showing some potential of development in the SW or
south central. Farther north, there is still more uncertainty on
potential development along the dryline. But if any storms do
develop, the atmosphere is quite unstable with sufficient shear for
supercells. Regardless, without significant forcing on the dryline,
we do not expect widespread storms. We will continue to monitor
mesoanalysis and satellite trends through the day to assess the
potential for development.

In the west, the winds continue to increase across the western and
central Oklahoma and Texas panhandles, and we expect to see winds
increase in northwest Oklahoma this afternoon. The dryline was slow
to mix eastward today, but is in parts of western Oklahoma and
western north Texas where relative humidity is 20 percent or lower.
Expect fire weather conditions to worsen through the afternoon in
the west as the dryline mixes east and very dry air spreads into the
area along with the increasing winds. This remains a potentially
dangerous wildfire situation in the west, especially in northwest
Oklahoma.

Models show a cold front moving across the area tonight into
Wednesday with winds shifting to the NW/N. This could cause problems
to any ongoing fires. Models also show some showers/storms
developing near the front late tonight into Wednesday morning
affecting eastern portions of the fa, mainly along and east of I-35.

Despite cooler temperatures (highs 60s and 70s) Wednesday, gusty
winds, low RH, and dry fuels will lead to near critical/critical
fire weather conditions across western portions of the area. Will
continue with the current Fire Wx Watch.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 331 PM CDT Tue Apr 12 2022

Focus was on the next couple of days. Colder temperatures are
expected Wednesday night/Thursday morning. Freezing temperatures
could be possible in parts of northern OK. Shower and thunderstorm
chances will return to portions of the area Friday into the weekend,
generally along and east of I-35.

&&

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Tue Apr 12 2022

Some scattered thunderstorms may develop late this afternoon and
through this eveing, but these will be most likely southeast of
the TAF sites. The chances for storms at the other sites are too
low to mention in the TAFs until some scattered showers/storms
develop along a front overnight in areas near KPNC/KSWO. Otherwise
the main issue is the strong winds expected today and tonight,
with a cold front and wind shift moving through the area tonight.
Will also some non-convective low-level wind shear overnight in
many areas with very strong winds expected above the surface.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  67  39  71 /  20  10   0   0
Hobart OK         50  70  36  73 /   0   0   0   0
Wichita Falls TX  58  76  40  78 /  10   0   0   0
Gage OK           41  61  32  70 /  10  10   0   0
Ponca City OK     48  60  33  68 /  30  10   0   0
Durant OK         63  79  42  75 /  30  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CDT this evening for OKZ006>008-011>013-
     015>019-021>024-033>036.

     Red Flag Warning until 10 PM CDT this evening for OKZ004>006-
     009>011-014>017-021>023-033>038-044.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for OKZ004>006-009>011-014>017-021>023-033>038-044.

     High Wind Warning until 7 PM CDT this evening for OKZ004-005-009-
     010-014.

TX...Wind Advisory until 7 PM CDT this evening for TXZ083.

     Red Flag Warning until 10 PM CDT this evening for TXZ083>089.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for TXZ083>090.

&&

SHORT TERM...26
LONG TERM....25
AVIATION...26
Hazardous weather outlook, Apr 12, 11:36 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1236 PM CDT Tue Apr 12 2022

OKZ004>048-050>052-TXZ083>090-131745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1236 PM CDT Tue Apr 12 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Extreme fire weather conditions are expected this afternoon and
early evening across western Oklahoma and western north Texas due
to very strong winds, extremely low humidities, and hot
temperatures. A Red Flag Warning is in effect. All outdoor
burning, and other activities that could lead to fire starts,
should be avoided.

.Thunderstorms...
There is Slight Risk of severe storms Tuesday afternoon and
evening east of a line from Cherokee to Lawton to Wichita Falls
ahead of a dryline. If thunderstorms do develop, the atmosphere
will be conducive to storms capable of producing large hail up to
the size of baseballs, wind gusts of 60 to 80 mph, and isolated
tornadoes.

.Strong Wind...
Southwest winds may gust between 50 and 60 mph on Tuesday across
northwest Oklahoma. A High Wind Warning is in effect for these
areas, with a Wind Advisory in effect for portions of western and
central Oklahoma where wind gusts of 40 to 50 mph are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Fire Weather...
Fire weather concerns will continue on Wednesday with gusty west
to northwest winds and very dry air across western Oklahoma.

.Thunderstorms...
Thunderstorms capable of strong gusty winds will be possible
along a cold front across southeast Oklahoma Wednesday morning.

Additional chances for thunderstorms exist Friday through the
weekend, mainly for areas to the east of I-35.

Get graphics and more details at weather.gov/norman and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 12, 12:33 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Norman OK
133 PM CDT Tue Apr 12 2022

OKZ047-048-051-052-121900-
Atoka OK-Johnston OK-Marshall OK-Bryan OK-
133 PM CDT Tue Apr 12 2022

...Strong thunderstorms will impact portions of southeastern
Johnston, northwestern Bryan, northeastern Marshall and southwestern
Atoka Counties through 200 PM CDT...

At 133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingston to 4 miles southwest of Durant.
Movement was northeast at 45 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durant, Kingston, Caddo, Silo, Milburn, Caney, Kenefic, Mead,
Armstrong, Blue, Woodville, Fillmore, Coleman, Little City, Nida,
northeastern Lake Texoma, Calera, Mcbride, Bentley and Boggy Depot
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3386 9641 3395 9682 3437 9648 3424 9589
TIME...MOT...LOC 1833Z 222DEG 40KT 3399 9669 3393 9644

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

..speg.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Beckham

When
April 12, 3:00 PM CST to 10:00 PM CST
Where
Beckham forecast zone
Reported by
Park/Forest Service
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

One injury was reported with this fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023182.